Alert archive / New Jersey / Small Craft Advisories in 2024

Small Craft Advisory 56, NWS Philadelphia/Mount Holly

July 17, 2024

NWS Philadelphia/Mount Holly issued this small craft advisory at Jul 17, 2024, 3:04 AM EDT. It took effect at Jul 17, 2024, 2:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2024, 3:04 AM EDT (07:04 UTC)
In effect from
Jul 17, 2024, 2:00 PM EDT
Expired
Jul 18, 2024, 12:00 PM EDT
In force
22 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

645 
WHUS71 KPHI 170704
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
304 AM EDT Wed Jul 17 2024

ANZ450>455-172015-
/O.NEW.KPHI.SC.Y.0056.240717T1800Z-240718T1200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
304 AM EDT Wed Jul 17 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT THURSDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and
  seas 4 to 6 ft expected.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...From 2 PM this afternoon to 8 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
161 
WHUS71 KPHI 171910
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
310 PM EDT Wed Jul 17 2024

ANZ450>455-180900-
/O.CON.KPHI.SC.Y.0056.000000T0000Z-240718T1200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
310 PM EDT Wed Jul 17 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

* WHAT...Southwest winds 5 to 15 kt with gusts up to 25 kt and 
  seas 3 to 6 ft.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
161 
WHUS71 KPHI 180638
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
238 AM EDT Thu Jul 18 2024

ANZ450>455-181200-
/O.CON.KPHI.SC.Y.0056.000000T0000Z-240718T1200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
238 AM EDT Thu Jul 18 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 5 to 10 kt and seas 4 to 6 ft.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
260 
WHUS71 KPHI 181153
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
753 AM EDT Thu Jul 18 2024

ANZ454-455-181300-
/O.CAN.KPHI.SC.Y.0056.000000T0000Z-240718T1200Z/
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
753 AM EDT Thu Jul 18 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Marine conditions have dropped below advisory criteria.

$$

ANZ450>453-181600-
/O.EXT.KPHI.SC.Y.0056.000000T0000Z-240718T1600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
753 AM EDT Thu Jul 18 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Seas 3 to 5 ft.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm, Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm, Coastal waters from Little Egg Inlet to 
  Great Egg Inlet NJ out 20 nm and Coastal waters from Great Egg 
  Inlet to Cape May NJ out 20 nm.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
680 
WHUS71 KPHI 181547
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1147 AM EDT Thu Jul 18 2024

ANZ450>453-181700-
/O.EXP.KPHI.SC.Y.0056.000000T0000Z-240718T1600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
1147 AM EDT Thu Jul 18 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EDT TODAY...

Seas have fallen below advisory criteria.

$$
MJL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jul 17, 1:46 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 17, 1:46 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
146 AM EDT Wed Jul 17 2024

.SYNOPSIS...
A thermal trough will remain in place over the East Coast through
Wednesday as Bermuda high pressure remains offshore. A cold front
will move across the region on Wednesday night into Thursday and
stall to our south through the weekend. High pressure briefly builds
into the area Friday through Sunday before another front approaches
the area into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
140 AM...The last of the storms will be moving off the southern
NJ coast within the next hour or so. As this occurs, the could
still produce some gusty winds and heavy rain but should stay
below severe levels. As such, the last of the Severe
Thunderstorm Watch was allowed to expire at 1 AM. Otherwise, it
will be another warm and muggy night with lows generally in the
70s.

Dangerous heat continues into Wednesday again with many
locations seeing heat index values over 100 by the afternoon.
While cloud coverage and possible storms (severe weather and
hydro discussion below) may limit temperatures from getting too
out of hand, dew points will likely increase a bit and linger in
the low 70s during the afternoon hours, leading to continued
oppressive heat. As a result, heat headlines will be carried
into Wednesday given the compounded effect from numerous days
with dangerous heat.

For the storms on Wednesday, a slow-moving cold front will create a
marathon of severe weather and hydro concerns beginning early
afternoon through the late night hours. Abundant instability and
PWAT values over 2 inches will fuel the potential for training
thunderstorms across the region. Much of the storms during the
afternoon will stay north and west of the I-95 corridor with storms
in the afternoon and nighttime largely impacting areas south and
east. SPC currently has a Slight Risk of severe weather across much
of the region with a Marginal across much of the Jersey Shore and
Delaware Beaches. The WPC has a Slight Risk for excessive rainfall
for the urban corridor with a Marginal Risk for the rest of the
CWA.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Scattered thunderstorms are expected to continue through the first
half of Wednesday night ahead of the advancing cold front. Heavy
rain and locally gusty winds will be the main threats as the line of
storms work their way through the area. Storms should eventually
give way to just some residual showers before tapering off from
northwest to southeast overnight. Low temps will fall in the upper
60s to low 70s.

The cold front should fully cross through the region by Thursday
morning but will begin to slow down as it passes to our south and
east. So while, the northern half of the area will begin to see some
clearing, the southern half of the area (especially near the coast),
will see cloud cover linger throughout the day. Isolated showers and
storms may hang up along the coast as well, but overall, this chance
remains uncertain/low. On the bright side, this cold front will
knock down temps with highs in the low to mid 80s.

By Thursday night and Friday, the cold front will slide far enough
to our south, allowing the drier airmass behind the front to fully
filter into the region. Skies will become mostly clear at night with
just a few fair weather clouds during the day on Friday. Temps will
be very close to normal with highs in the mid to upper 80s and lows
in the 60s. The biggest change is that with the drier airmass, dew
points will be back in the 50s, so it will feel much more
comfortable outside compared to earlier this week.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term will encompass a much more seasonable, sensible and
comfortable weather period compared to the previous two weeks. Broad
high pressure will build in from the north and west through much of
the weekend with just a stationary boundary located near the
southern Delmarva. A few impulses will transverse along the boundary
which may cause a few isolated to scattered showers/storms through
the weekend but this will primarily be confined to the Delmarva and
southernmost New Jersey. Elsewhere, a dry weekend is anticipated
with a mix of clouds and sun. Some better energy and forcing then
approaches on Monday and Tuesday, which brings the threat for a more
widespread potential for showers and thunderstorms back to the area.

In terms of temperatures, a very comfortable airmass will be in
place for mid-July. Temps will generally be in the mid to upper 80s
with dew points in the 60s. This will keep heat indicies in close
proximity to the actual air temperature, so no heat headlines are
expected in the near future.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...Mainly VFR as storms are moving off the coast at
this time. Winds light and variable but mainly favoring a S to
SW direction. Moderate confidence.

Wednesday...VFR in the morning before showers and thunderstorms in
the afternoon and into the evening could result in sub-VFR
conditions. Winds mainly out of the southwest around 10 kts.
Moderate confidence.

Outlook...

Wednesday night...Sub-VFR conditions likely with scattered
thunderstorms. A few storms may be severe with locally damaging
winds.

Thursday through Sunday...Primarily VFR. A chance of a thunderstorm
at KACY/KMIV on Thursday with a slight chance of a thunderstorm over
the weekend. Otherwise, no significant weather expected.

&&

.MARINE...
Although conditions may approach Small Craft Advisory criteria
overnight, it looks like conditions will fall just short. SW
winds 15 to 20 kt this afternoon, then diminishing to 10 to 15
kt tonight. Seas 3 to 4 feet.

SCA conditions possible later on Wednesday as gusts near 20-25 kts
with seas building near or just shy of 5 feet. Showers and
thunderstorms may produce winds in excess of 40 kts.

Outlook...

Wednesday night...SCA conditions likely. S-SW winds around 10-20 kt
and seas around 4-6 feet.

Thursday through Sunday...No marine headlines expected. Winds will
generally range between 5-15 kt with seas of 2-4 feet.

Rip Currents...

For Wednesday, the south-southwest flow will increase to around
15-20 mph with gusts up to 25 mph. Wave heights in the surf
zone are again forecast to be around 1-3 feet with a 5-7 second
period. Therefore, a MODERATE RISK for the development of
dangerous and life threatening rip currents is again in place
for the Jersey Shore in Ocean, Atlantic, and Cape May counties,
and a LOW risk for the Jersey Shore in Monmouth county and
Delaware Beaches.

Late day showers and thunderstorms are possible along both the
Jersey Shore and Delaware Beaches.

Some areas of fog at times will cause reduced visibility along
the shoreline.

For Thursday, winds will turn more offshore out of the west to
northwest and decrease to around 10 mph. Wave heights will
mainly remain around 1-2 feet with a 5-7 second period. As the
winds should be weaker and directed offshore across the region,
the risk for the development of dangerous and life threatening
rip currents is forecast to decrease to LOW on Thursday for all
coastal zones.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.CLIMATE...
Georgetown and Reading tied their record highs for July 15th.
Georgetown also tied its record warm lowest temperature for
Monday with 75 degrees. For today and Wednesday, near record
breaking temperatures (both highs and lows) are possible. We've
included the records for our climate sites below.

Record High Temperatures (today)
                          July 16
Site                  Record/Year
Allentown (ABE)          101/1988
AC Airport (ACY)         100/1983
AC Marina (55N)          100/1983
Georgetown (GED)          97/1953 & 1992
Mount Pocono (MPO)        93/1988
Philadelphia (PHL)       102/1988
Reading (RDG)            100/1900
Trenton (TTN)            102/1988
Wilmington (ILG)         100/1983

Record Warmest Low Temperatures (today)
                          July 16
Site                  Record/Year
Allentown (ABE)           76/1983
AC Airport (ACY)          77/1983
AC Marina (55N)           80/2013
Georgetown (GED)          80/1955
Mount Pocono (MPO)        70/1955
Philadelphia (PHL)        80/2013
Reading (RDG)             78/1955
Trenton (TTN)             78/1983
Wilmington (ILG)          77/2013

Record High Temperatures (Wednesday)
                          July 17
Site                  Record/Year
Allentown (ABE)           99/1999
AC Airport (ACY)          99/2012
AC Marina (55N)           95/1937
Georgetown (GED)         100/2019
Mount Pocono (MPO)        91/1999
Philadelphia (PHL)       102/1988
Reading (RDG)            102/1988
Trenton (TTN)            100/1988
Wilmington (ILG)         100/1988

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for
     PAZ060>062-070-071-101>106.
     Heat Advisory until 8 PM EDT this evening for PAZ054-055.
NJ...Excessive Heat Warning until 8 PM EDT this evening for
     NJZ007>010-012-013-015>023-027.
     Heat Advisory until 8 PM EDT this evening for NJZ001-014.
DE...Excessive Heat Warning until 8 PM EDT this evening for
     DEZ001>003.
     Heat Advisory until 8 PM EDT this evening for DEZ004.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
     015-019-020.
MARINE...None.

&&

SYNOPSIS...DeSilva/Robertson
NEAR TERM...AKL/Fitzsimmons/MJL
SHORT TERM...DeSilva
LONG TERM...DeSilva
AVIATION...AKL/DeSilva/Fitzsimmons/MJL
MARINE...AKL/DeSilva/MJL
CLIMATE...

In the hours before

Local storm report, Jul 16, 11:48 PM EDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1148 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     Tstm Wnd Dmg     Wilmington              39.74N 75.56W
07/16/2024                   New Castle         DE   Broadcast Media

            *** 2 INJ ***
            Live local news coverage report of 2 people
            rushed to hospital after tree fell onto a
            home in Wilmington. Time estimated. Exact
            location not known.

&&

Staarmann
Local storm report, Jul 16, 11:53 PM EDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1153 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Dmg     Church Hill             39.14N 75.98W
07/16/2024                   Queen Anne's       MD   911 Call Center

            Some trees down in Church Hill. Time
            estimated from radar.

&&

Gorse
Local storm report, Jul 16, 11:55 PM EDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1155 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Dmg     Henderson               39.07N 75.77W
07/16/2024                   Caroline           MD   Public

            Large tree down. Time estimated from radar.

&&
Local storm report, Jul 17, 12:03 AM EDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1203 AM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Gst     Fortescue NJWxNet       39.24N 75.18W
07/16/2024  M41 MPH          Cumberland         NJ   Mesonet

            NJWxNet station at Fortescue.

&&

Staarmann
Local storm report, Jul 17, 12:07 AM EDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1207 AM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     Chadds Ford Twp         39.87N 75.59W
07/16/2024                   Delaware           PA   Public

            Trees down. Time estimated from radar.

&&

Gorse
Local storm report, Jul 17, 1:07 AM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
107 AM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     Tstm Wnd Gst     Brandywine Shoal Light  38.99N 75.11W
07/16/2024  M62 MPH          ANZ431             NJ   Buoy

&&

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:13 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Morris, Somerset62 min
Jul 16, 8:23 PM EDTSevere Thunderstorm WarningPHIMercer, Salem67 min
Jul 16, 8:50 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Mercer, Monmouth and 1 more55 min
Jul 16, 9:04 PM EDTSevere Thunderstorm WarningPHIAtlantic, Camden, Cumberland, Gloucester, Salem56 min
Jul 16, 9:05 PM EDTSpecial Marine WarningPHI115 min
Jul 16, 9:07 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth, Somerset68 min
Jul 16, 9:10 PM EDTSpecial Marine WarningPHI2 hr
Jul 16, 9:49 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 3 more71 min
Jul 16, 9:53 PM EDTSpecial Marine WarningPHI2 hr
Jul 16, 10:50 PM EDTSpecial Marine WarningPHI115 min
Jul 16, 10:58 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland, Gloucester, Salem62 min
Jul 17, 12:00 AM EDTSpecial Marine WarningPHI90 min
Jul 17, 1:28 AM EDTSpecial Marine WarningPHI62 min
Jul 17, 2:25 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren65 min
Jul 17, 3:05 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester39 min
Jul 17, 3:13 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren62 min
Jul 17, 6:40 PM EDTSevere Thunderstorm WarningPHIWarren65 min
Jul 17, 7:06 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren54 min
Jul 17, 7:18 PM EDTFlash Flood WarningPHISussex, Warren2 hr
Jul 16, 8:05 PM EDTSevere Thunderstorm WarningPHIChester, Delaware70 min
Jul 17, 2:16 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery59 min
Jul 17, 5:51 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe54 min
Jul 17, 6:18 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Monroe57 min
Jul 16, 10:17 PM EDTSevere Thunderstorm WarningPHIKent, New Castle58 min
Jul 16, 11:08 PM EDTSevere Thunderstorm WarningPHIKent, New Castle, Sussex67 min
Jul 17, 7:56 PM EDTSevere Thunderstorm WarningPHIKent, New Castle44 min

Nearby

Small Craft Advisories in New Jersey, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.